Acetaminophen Poisoning

Acetaminophen Poisoning: Increasing Cause of Liver Failure

The number of unintentional, severe cases of liver failure related to acetaminophen poisoning is rising, despite a decade of warnings about the risks of taking more than the recommended dose.

"Acetaminophen poisoning has become the most common cause of acute liver failure in the United States," reports a recent study in Hepatology, the official journal of the American Association for the Study of Liver Diseases.

The results of the study have been summarized in a New York Times report and in online news columns.

Acetaminophen is the most commonly used pain-reliever in the US, with 36% of Americans ingesting it at least once each month, according to one . However, taking more than the recommended dose of acetaminophen can lead to fatal liver injury.

How It Happens

In this study, about 50% of liver failure cases related to acetaminophen poisoning were unintentional, while the other half resulted from attempted suicide.

Acetaminophen is best known under the brand name of Tylenol. However, many people do not realize that acetaminophen-at varying dosages-is also a key ingredient in many cold and flu compounds, and other over-the-counter drugs such as Excedrin Extra Strength, Theraflu, Midol Teen Formula, Alka-Seltzer Plus Cold Medicine and NyQuil. Many prescription narcotics, such as Vicodin and Percocet, also contain acetaminophen, according the New York Times.

Researchers Anne M Larsen, MD, of the University of Washington, et al note that patients may easily inadvertently ingest more than the recommended dosage of acetaminophen, simply by taking non-prescription cold remedies along with narcotics such as Vicodin and Percocet.

"It's extremely frustrating to see people come into the hospital who felt fine several days ago, but now need a new liver," said Dr Tim Davern, co-author and gastroenterologist with the liver transplant program of the University of California at San Francisco, according to the New York Times.

"Most had no idea that what they were taking could have that sort of effect." The incidence of acetaminophen poisoning is still extremely small in comparison with the numbers of people who use non-prescription and prescription drugs containing acetaminophen.

Clinical Trial: Comparing Outcomes

Overdoses of acetaminophen can be treated with N-acetylcysteine, which interferes with the process by which acetaminophen causes cell death.

The researchers based their study on two premises: first, that, while intentional overdoses usually present early after ingestion-and can thus be treated early-unintentional overdoses usually remain recognized until later. Second, and consequently, they suspected that people with acute liver failure caused by unintentional acetaminophen overdoses would have more severe disease and worse outcomes than people who had intentionally overdosed.

To test their this hypothesis, Larsen et al conducted a prospective, multi-center study of people presenting with acute liver disease to any of 22 academic centers participating in the Acute Liver Failure Study Group.

Over a six-year period (1998- 2003), 275 of 662 consecutive patients had acetaminophen-related acute liver failure. For each person, the researchers collected demographic and clinical details such as illness severity, history of acetaminophen ingestion and outcome.

The percentage of people with acute liver failure associated with acetaminophen increased from 28% in 1998 to 51% in 2003. This group was predominantly female (74%) and Caucasian (88%). Of this group, 44% had intentionally overdosed in suicide attempts.

Among the 275 people with acetaminophen-related acute liver failure, 74 died, 23 received liver transplants and 178 survived without transplantation.

"It's a grisly way to die," Dr Davern said, adding that patients who survive sometimes suffer profound brain damage.

However, 48% of this group had overdosed unintentionally-either by taking more than the recommended dose of one acetaminophen-containing product, or by taking combinations of acetaminophen-containing products. In this subgroup, the liver failed after a smaller, unintentional assault by acetaminophen over several days.

"I see some young women who have been suffering flu-like symptoms for the better part of a week, and not eating much," Dr Davern said, according to the New York Times. "They start with Tylenol, and maybe add an over-the-counter flu medicine on top of that, and pretty soon they've been taking maybe six grams of acetaminophen a day for a number of days. In rare cases, that can be enough to throw them into liver failure."

Those who unintentionally overdosed were usually older, used multiple acetaminophen-containing medications, and waited longer to seek medical attention after symptoms appeared. They were also more likely to have severe hepatic encephalopathy than intentional overdosers. Most reported taking the medications for pain.

A total of 63% of people who accidentally overdosed had been taking prescription narcotic/acetaminophen compounds, and 38% had been taking two acetaminophen medications simultaneously. "This suggests patients lack awareness of the hazards of over-the-counter acetaminophen use in combination with prescribed agents," said researchers.

Some patients reported taking less than 4 grams of acetaminophen per day before falling ill. "Our data suggests that there is a narrow therapeutic margin and that consistent use of as little as 7.5 g/day may be hazardous," report the authors.

They also note that the data suggest no chronic form of acetaminophen injury-instead, when the threshold of safety has been breached, results are devastating.

Because unintentional overdosing is relatively less common in other parts of the world, compared with intentional overdosing, the authors reported, "one of the most alarming findings in our study was that unintentional acetaminophen overdose accounted for 50 percent of our cases."

Labeling Concerns

"Part of the problem is that the labeling on many of these drugs is still crummy," said Dr William Lee, a liver specialist at the University of Texas Southwestern Medical Center in Dallas, according to the New York Times.

Dr Lee for years has lobbied the US Food and Drug Administration (FDA) to require that manufacturers include the word "acetaminophen" in large letters on the front of any package that contains it. In this way, as consumers reach for the bottle, they will be more likely to make note of how much they are swallowing.

Some drug companies have voluntarily added new warnings about the risk to the liver of taking too much acetaminophen, and they should receive credit for that, D. Charles Ganley, director of the FDA.'s Office of Nonprescription Products, told the New York Times. "But labeling isn't where I would like it to be," he added.

A division of Johnson & Johnson, McNeil Consumer & Specialty Pharmaceuticals updated labeling on all of its Tylenol products in 2002. Their labels now list all of the active ingredients on the front of the bottle, the type-size of acetaminophen is larger, and a new label on the front warns consumers not to use the product along with other products that contain acetaminophen, Kathy Fallon, a spokeswoman, said to the New York Times.

"I urge consumers to read the label," she said. "Anything more than the recommended dose is an overdose."

Sources:
Poisonings From a Popular Pain Reliever Are Rising, New York Times online, 29 November 2005.
Increasing role of acetaminophen in acute liver failure in the United States, Eurekalert.org, 29 November 2005.
Acetaminophen-induced acute liver failure: Results of a United States multicenter, prospective study. Anne M Larson et al, Hepatology, volume 42(6), pages 1364-1372, December 2005 issue, published online 29 November 2005.

Posted: December 2005


View comments

Hide
(web1)